Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 36, NWS Houston/Galveston, TX

July 6, 2007Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 6, 2007, 2:40 PM CDT for Matagorda County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2007, 2:40 PM CDT (19:40 UTC)
Expired
Jul 6, 2007, 5:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Matagorda County, TX

The radar

The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2813 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 061940
FFWHGX
TXC321-062230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
240 PM CDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 530 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM THUNDERSTORMS WEST OF BAY CITY.

* FLOODING IS EXPECTED IN OR NEAR...
SOUTH TEXAS NUCLEAR PLANT...SARGENT...BAY 
CITY...MIDFIELD...BLESSING...VAN VLECK AND MARKHAM.

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 ARE POSSIBLE IN THE WARNED 
AREA OVER THE NEXT FEW HOURS. IN THE PAST THREE HOURS...1 TO 3 INCH 
RAINFALL AMOUNTS HAVE OCCURRED BETWEEN THE JACKSON AND MATAGORDA 
COUNTY LINE AND BAY CITY. DUE TO PREVIOUS HEAVY RAIN OVER THIS PAST 
WEEK...IT WILL NOT TAKE MUCH MORE RAIN OVER MANY OF THESE LOCALES TO 
INDUCE FLOODING THIS AFTERNOON AND EARLY EVENING.

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2876 9629 2870 9606 2879 9562 2899 9581
      2914 9588 2914 9596 2895 9630

$$
1 follow-up statement
000 
WGUS74 KHGX 062046
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT FRI JUL 6 2007

TXC321-062055-
MATAGORDA TX-
345 PM CDT FRI JUL 6 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MATAGORDA COUNTY...

THE STORMS THAT INITIALLY PROMPTED THE FLOOD WARNING HAVE WEAKENED 
AND MOVED OUT OF THE NORTHERN AREAS OF THE COUNTY.

A FLOOD WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.

PLEASE REPORT FLOODING OR OTHER SEVERE WEATHER TO THE COUNTY
SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2876 9629 2870 9606 2879 9562 2899 9581
      2914 9588 2914 9596 2895 9630

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:20 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 6, 2:20 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
220 PM CDT FRI JUL 6 2007

.DISCUSSION...
AREAL COVERAGE OF CONVECTION HAS DECREASED SOMEWHAT OVER SOUTHEAST
ZONES. HOWEVER COVERAGE NOW EXPANDING NORTH. DESPITE RELATIVELY FAST
MOVEMENT OF CELLS...REDEVELOPMENT ALONG SAME AREA HAS BEEN ONGOING.
SURFACE LOW HAS MOVED TO NORTHEAST OF LUFKIN EARLY THIS AFTERNOON
WITH ASSOCIATED TROUGH NOW EXTENDING ACROSS LFK TO CLL. LOW LEVEL
MOISTURE CONVERGENCE HAS SHIFTED AND NOW SITUATED FROM JACKSON TO
HARRIS TO POLK COUNTIES. WATER VAPOR IMAGERY LOOP INDICATE UPPER
LOW MOVING TO SW ARKANSAS BUT STILL TROUGHING SOUTHWEST TO TEXAS.
HIGH PW VALUES STILL IN PLACE ACROSS CWFA RANGING FROM 2.1 TO 2.35
INCHES AS PER LATEST GPS MET PRECIPITABLE WATER VALUE PLOT. OUR
FLASH FLOOD WATCH WILL EXPIRE AT 4 PM AND OUR MAIN CONCERN IS
AREAL COVERAGE AND INTENSITY OF CONVECTIVE ACTIVITY MAY REMAIN
CONSTANT OR EVEN INCREASE DURING MID TO LATE AFTERNOON OVER OUR
SOUTHERN AND CENTRAL ZONES. WE SHALL HOLD OFF UNTIL ABOUT 3 PM
BEFORE DECIDING ON WHETHER TO LET FFA GO OR POSSIBLY REDEFINING
THE FFA AND EXTENDING IT THROUGH EARLY/MID EVENING. MODELS AGREE
IN LOWERING PW VALUES THE NEXT SEVERAL DAYS. HOWEVER THE UPPER
TROUGH AND OR SHEAR AXIS WILL REMAIN OVER THE REGION THROUGH NEXT
WEEK. MORE OR LESS THE MODELS AGREE ON THIS. WE SHALL NOT CHANGE
CURRENT FORECAST MUCH...STAYING WITH CHANCE (30-40 PERCENT)
INLAND AREAS MAINLY DURING AFTERNOON HOURS THIS WEEKEND AND INTO
EARLY NEXT WEEK. DAYTIME TEMPERATURES SHOULD INCH UPWARD BUT
SHOULD REMAIN SLIGHTLY BELOW SEASONAL NORMAL VALUES THROUGH EARLY
NEXT WEEK. 37

&&

.MARINE...
THUNDERSTORM ACTIVITY WILL COTINUE ALONG THE COAST BUT HAS PRIMARILY
PUSHED INLAND EARLY THIS AFTERNOON.  THUNDERSTORMS WITH HEAVY RAIN
AND SOME GUSTY WINDS WILL BE POSSIBLE OVER GALVESTON BAY AND
MATAGORDA BAY LATER THIS AFTERNOON.  WATERSPOUTS MAY BE A
POSSIBILITY AGAIN BUT LOW LEVEL SHEAR LOOKS TO BE UNIDIRECTIONAL SO
THIS WILL LARGELY DEPEND ON INDIVIDUAL UPDRAFTS.  OTHERWISE...WINDS
SHOULD REMAIN ONSHORE THROUGH THE WEEKEND AND NEXT WEEK MAINLY
AROUND 10KTS WITH SEAS IN THE 2 TO 4 FOOT RANGE.  39

&&

.AVIATION...
SE TX TERMINALS WILL BE UNDER THE GUN FOR TSRA THE REST OF THE
AFTERNOON MAINLY SOUTH OF KIAH. WILL KEEP VCTS FOR KCLL...KUTS AND
KCXO BUT THINK ANY TSRA WILL BE TO THE SOUTH. A SFC TROUGH IS
CURRENTLY WORKING INTO THE AREA PROVIDING GOOD CONVERGENCE FOR
THUNDERSTORM DEVELOPMENT. THIS SEEMS TO BE SOME OF THE FOCUS FOR
TSRA FROM KIAH TO KSGR. STORM SHOULD CONTINUE TO TRAIN FROM KBYY TO
KLBX TO KGLS. ACTIVITY MAY BE WEAKENING THIS PAST HOUR BUT A FEW
STRONGER STORMS STILL COULD PRODUCE HEAVY RAINFALL AN POSE A THREAT
TO THESE TERMINALS. ACTIVITY SHOULD WIND DOWN DURING THE EVENT AND
HOPEFULLY HAVE A QUIET NIGHT TIME. WEAK SFC TROUGH MAY LINGER ACROSS
THE AREA TOMORROW SO MENTION VCTS FOR TOMORROW ACROSS THE AREA.
CONVECTIVE INITIATION WILL BE DIFFICULT TO PREDICT AS IT WILL NOT
TAKE MUCH HEATING FOR STORMS TO BEGIN TO DEVELOP. COVERAGE SHOULD BE
LESS THAN THE LAST FEW DAYS BUT WILL HAVE TO WAIT AND SEE ON
SATELLITE AND RADAR TRENDS BEFORE NAILING DOWN THE DETAILS.   39

OVERPECK

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  88  74  88  75 /  30  40  20  40  20
HOUSTON (IAH)              74  89  74  90  76 /  50  30  20  30  20
GALVESTON (GLS)            79  86  79  87  79 /  50  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jul 6, 11:17 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1117 AM CDT FRI JUL 6 2007

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
071000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1117 AM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
ALL OF SOUTHEAST TEXAS. TRAINING OF THUNDERSTORMS CAN BE EXPECTED
THE REST OF TODAY ESPECIALLY OVER THE COASTAL COUNTIES INCLUDING
GALVESTON AND CHAMBERS COUNTIES. LOCALIZED ACCUMULATIONS UP TO 7
INCHES IS POSSIBLE FOR THE AFOREMENTIONED COUNTIES. OTHERWISE
WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH WITH ISOLATED TOTALS
OF 4 INCHES CAN BE EXPECTED OVER THE REST OF THE WATCH AREA
THROUGH THIS AFTERNOON. THE RAINFALL COVERAGE AND INTENSITY IS
EXPECTED TO DECREASE BY EARLY EVENING.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 6, 10:34 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1034 AM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            HIGH ISLAND             29.57N 94.39W
07/06/2007                   GALVESTON          TX   LAW ENFORCEMENT

            HIGHWAY 87 CLOSED FROM BOLIVAR TO HIGH ISLAND

&&

JJ

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:28 PM CDTRiver Flood WarningHGXJackson37 hr
Jul 5, 10:28 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison6 days
Jul 6, 8:42 AM CDTFlash Flood WarningHGXChambers, Galveston2 hr
Jul 6, 9:04 AM CDTRiver Flood WarningHGXColorado, Jackson, Wharton26 hr
Jul 6, 10:10 AM CDTSpecial Marine WarningHGX65 min
Jul 6, 10:39 AM CDTFlash Flood WarningHGXChambers, Galveston3 hr
Jul 6, 10:40 AM CDTRiver Flood WarningHGXChambers, Liberty26 days
Jul 6, 11:10 AM CDTSpecial Marine WarningHGX95 min
Jul 6, 11:29 AM CDTFlash Flood WarningHGXBrazoria2 hr
Jul 6, 2:31 PM CDTFlash Flood WarningHGXFort Bend, Harris, Wharton119 min
Jul 6, 3:57 PM CDTTornado WarningHGXGalveston20 min
Jul 6, 4:20 PM CDTTornado WarningHGXChambers22 min
Jul 6, 4:26 PM CDTFlash Flood WarningHGXFort Bend, Harris2 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.